Skip to content
My WebMD Sign In, Sign Up
On the outside I seem fine, but I'm really not.
avatar
rlb_123 posted:
Hi All,
I'm new to these boards, and wanted to throw a question out to the group. I've been browsing the discussions and it seems like a lot of you are in treatment, and some even symptom free, so I was hoping a few or one of you may be able to relate to my problem.

For me, most of the time at least, if you saw me in real life, you would have no I dea that I am suffering from schizoaffective disorder. I take care of myself, and can have a peppy attitude, and be polite...but the problem is while I'm doing all of this...I'm still hallucinating and having paranoid thoughts and sometimes being delusional...even on meds.

I'm in constant contact with my psychiatrist so we are working on finding the best treatment, but I just needed to know if anyone had the same issue. Now that I'm "doing better" my loved ones expect me to be my normal self, pre-breakdown. There are just things I am incapable of doing, even on my best days.

If anyone has any advice on how to deal with this, I would really appreciate it.

Thanks!
Reply
 
avatar
IrwinsLady responded:
yes i can relate, i am schizoaffective bipolar type. and on the outside yes i look and act "normal" but the inside is a war zone. personally i dont think that anyone can ever go back to a pre-breakdown status in actions or whatnot. i know its tough and we will always struggle in some way, shape or form. but like you said keeping in touch with you pdoc( psychiatrist) is a good idea. it seems to me what youre doing is the right thing. if it helps when i am having delusions or whatever i try to do something artistic to drive it away. maybe try something you really like and focus on that. i hope this helps.
 
avatar
rlb_123 replied to IrwinsLady's response:
Ahhh! It's so nice to meet someone who can relate! My pdoc (who is also my therapist) is always commenting on how unique my case is, b/c I don't show my neurosis to the rest of the world. *Aside from the time when I was pretty far gone, and not getting treatment.

I think you're idea of doing something artistic is fantastic, and right up my ally...I've been an artist since I could hold a pencil, was even in art school before my disorder got in my way. However I have found it EXTREMELY difficult to create while on meds. Have you had that issue at all? I've been on Risperdal for the past year and a half, and have found it to be so tranquilizing that I just really didn't have any original thoughts anymore. Or motivation. As of now, I've been off it for about three weeks, and started Ablify instead, so I'm hoping I get my artistic impulses back. Pre-meds, I was someone who would get lost in a painting for 12hrs a day, for weeks straight so this is very different for me.

But I was actually more curious how you deal with friends/family members being annoyed/frustrated/disappointed in/tired of your limited capabilities in terms of just living life "normally", ie. being able to sit in a crowded restaurant without hallucinating...if you have any issues like that.
 
avatar
IrwinsLady replied to rlb_123's response:
do have those issues some days, but unfortunately my family rarely invites me out bc my bp symptoms are bad right now bc im out of medication until tomorrow. so things are rough. but they do understand, they dont really believe in such things but the proof is right there infront of their faces. so they play doumb. and in that situation,, i believe we are in the same boat my friend. it sucks but we gotta stick together.
 
avatar
IrwinsLady replied to IrwinsLady's response:
oh and i support the LGBT also
 
avatar
rlb_123 replied to IrwinsLady's response:
Aww I'm sorry your family doesn't get it either! I do have to give mine some credit, the more I educate them about the disorder the more they are starting to realize how debilitating it can be. I agree we do have to stick together! Are you involved with NAMI at all? And that's awesome that you support lgbt causes/ppl!
 
avatar
IrwinsLady replied to rlb_123's response:
im part of it, im the B. no i dont qualify for NAMI, my job pays too much. yeah its weird im a SchizoAffective Bipolar who can hold a job lol. thats good they are starting to understand it. i just refuse to talk about it to them.
 
avatar
rlb_123 replied to IrwinsLady's response:
Oh man I'm so jealous you can hold a job!!! That is so amazing to me, I can barely go shopping for dog food to take car of my dogs. I'm also the Bipolar type-but the mood part of it doesn't really interfere with my life anymore since I've been on a hefty dose of lithium. The schizo part though-that's what's killing me. I'm hoping abilify works for me, once I work my way up to a decent dose. Do you mind if I ask what meds you take? You totally don't have to answer, I just like to hear other's peoples opinions on the drugs.

OH! and NAMI, is an organization that supports mentally ill people. It stands for (I think) The National Alliance of People With Mental Illness. They host support groups (like actual groups, not online but in person) for both the affected with disorders/illnesses and support groups for families members of the sick ones. Its all over the states, I'm pretty sure. Also, on their website they have boards like this-only a little more active, www.nami.org I'm on that site too, but wanted to see what this was all about.
 
avatar
IrwinsLady replied to rlb_123's response:
dont mind talking about what im on at all. im on 300mg Trileptal, 0.5 mg of Klonopin and 2 mg of Abilify( just started this one though). oh wow i will have to look into the NAMI. yeah holding a job is really hard but i have to.


Spotlight: Member Stories

I think I started hearing voices in 2007. I'm am certain of a few things. I was working the graveyard shift at a 24hour store at the time for l...More

Helpful Tips

Can Vitamins and Supplements increase effectiveness of Antipsychotics?
Recently I've noticed a bunch of stuff on good sites that seem to confirm that vitamins such as Vitamin B and Antioxidants and ingredients ... More
Was this Helpful?
1 of 1 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.